Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Raleigh, NC

July 13, 2005Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2005, 4:16 PM EDT for Sampson County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 4:16 PM EDT (20:16 UTC)
Expired
Jul 13, 2005, 4:45 PM EDT
In force
29 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 67 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 132016
SVRRAH
NCC163-132045-
/O.NEW.KRAH.SV.W.0079.050713T2016Z-050713T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
416 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PINEY GREEN...OR ABOUT 8 MILES NORTHWEST
  OF CLINTON. MOVEMENT WAS NEARLY STATIONARY. QUARTER SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SALEMBURG...
  CLINTON...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3517 7835 3514 7857 3491 7855 3494 7828

$$

WSS
2 follow-up statements
000 
WWUS52 KRAH 132030
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
429 PM EDT WED JUL 13 2005

NCC163-132045-
/O.CON.KRAH.SV.W.0079.000000T0000Z-050713T2045Z/
SAMPSON NC-
429 PM EDT WED JUL 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR 
NORTHERN AND CENTRAL SAMPSON COUNTY...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS
LOCATED NEAR SALEMBURG...OR ABOUT 6 MILES NORTHWEST OF CLINTON...
MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... ROSEBORO AND CLINTON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3517 7835 3514 7857 3491 7855 3494 7828

$$

WSS
000 
WWUS52 KRAH 132045
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT WED JUL 13 2005

NCC163-132053-
/O.EXP.KRAH.SV.W.0079.000000T0000Z-050713T2045Z/
SAMPSON NC-
443 PM EDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAMPSON COUNTY EXPIRES
AT 445 PM EDT...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS SO THE WARNING WILL NOT 
BE EXTENDED. THE STORM IS STILL PRODUCING FREQUENT LIGHTNING...VERY 
HEAVY RAIN AND WIND GUSTS NEAR 35 MPH. RAINFALL AMOUNTS BETWEEN ONE 
AND TWO INCHES WILL OCCUR IN LESS THAN 30 MINUTES. THIS WILL RESULT 
IN BRIEF FLOODING OF STREETS AND POOR DRAINAGE AREAS.


LAT...LON 3517 7835 3514 7857 3491 7855 3494 7828

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:33 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 13, 1:33 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EDT WED JUL 13 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE SYNOPTIC SCALE PATTERN CHANGES LITTLE THE NEXT THREE DAYS. THE
FLOW OVER CENTRAL NC IS INFLUENCED BY A TROUGH WITH DENNIS REMNANTS
IN THE OHIO VALLEY THROUGH FRIDAY...GRADUALLY GIVING WAY TO GREATER
INFLUENCE FROM A WESTWARD EXPANDING BERMUDA HIGH BY SATURDAY.

PRECIPITABLE WATER REMAINS HIGH IN THE 1.9 TO 2.25 RANGE DEPENDING
ON MODEL AND TIME OF DAY WHILE MID LEVEL LAPSE RATES ARE IN THE 5.25
TO 5.50 DEG/KM RANGE FOR A CONDITIONALLY UNSTABLE AIRMASS EACH DAY.
CHANCES OF DIURNAL THUNDERSTORMS WILL BE INCLUDED EACH DAY...THOUGH
THE SMALL SCALE FEATURES THAT ARE APT TO TRIGGER THEM AND MIGHT
FAVOR ONE AREA OVER ANOTHER REMAIN OBSCURE AT THIS TIME RANGE.

WITH NO SIGNIFICANT DAY-TO-DAY CHANGE IN LOW LEVEL THICKNESS...
PERSISTENCE FAVORS HIGHS OF 89-94 AND LOWS OF 70-75.  -RFG
&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
ATLANTIC RIDGE WILL RETROGRADE WEST AND BE CENTERED OVER THE
CAROLINAS THROUGH MOST OF THE PERIOD. WITH THE RIDGE OVERHEAD
TEMPERATURES WILL REACH BETWEEN 90 AND 95 EACH DAY WITH LOWS 70 TO
75. THE LOW LEVEL RIDGE DOES REMAIN OFFSHORE TO TRANSPORT LOW LEVEL
MOISTURE AND A PIEDMONT TROUGH DEVELOPS...WHICH MAY INITIATE DIURNAL
CONVECTION WITH SLIGHTLY GREATER CHANCES IN THE WEST. PREVIOUS
FORECAST HAS POPS 20-30 ACROSS THE AREA AND NO MAJOR CHANGES WILL BE
MADE. -DGS
&&

.AVIATION...
BEST CHANCES OF TSRA THIS AFTERNOON WILL BE AT FAY AND RWI...SO WILL
INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS THERE. A MOIST AIR MASS
WITH SOME MID LEVEL CLOUDS AND LIGHT WINDS SUGGEST STRATUS
DEVELOPMENT OVERNIGHT. EXPECT BEST CHANCES FOR LOW CIGS TO BE AT FAY
AND RWI...PERHAPS GETTING TO LIFR. LOCATIONS FROM RDU WEST HAVE HAD
A MORE WESTERLY FLOW TODAY WHICH MAY LIMIT THE AMOUNT OF LOW CLOUDS
THAT FORM...AND WILL HAVE MVFR CIGS THERE.  -DGS
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jul 13, 5:02 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
502 AM EDT WED JUL 13 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
502 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A MOIST SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE OVER THE AREA
TODAY... WHILE THE UPPER LEVEL LOW PRESSURE CENTER THAT WAS ONCE
HURRICANE DENNIS LINGERS OVER THE OHIO VALLEY. PIECES OF ENERGY
ROTATING AROUND THIS LOW WILL CROSS OVER CENTRAL NORTH CAROLINA
TODAY... RESULTING IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS.
A STORM OR TWO COULD BECOME STRONG... PRODUCING ISOLATED WIND
GUSTS OVER 40 MPH... ALONG WITH HEAVY RAIN AND SMALL HAIL.
HOWEVER... NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF ISOLATED TO SCATTERED SHOWERS AND STORMS WILL
PERSIST... PARTICULARLY EACH AFTERNOON AND EVENING. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY.

GIH

In the hours before

Special weather statement, Jul 13, 12:54 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1254 PM EDT WED JUL 13 2005

NCZ011-131715-
HALIFAX-
1254 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY THROUGH 130
PM EDT...

AT 1254 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DELMAR AND BEAVERDAM...OR ABOUT 14 MILES SOUTH OF ROANOKE
RAPIDS...MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DELMAR.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.
Special weather statement, Jul 13, 2:01 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
201 PM EDT WED JUL 13 2005

NCZ011-131900-
HALIFAX-
201 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHEASTERN HALIFAX COUNTY
THROUGH 300 PM EDT...

AT 201 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DUNNS STORE...OR ABOUT 5 MILES WEST OF SCOTLAND NECK...MOVING SLOWLY
TO THE SOUTHEAST.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE SCOTLAND NECK AND
WHITES FORK.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

DGS
Special weather statement, Jul 13, 2:33 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT WED JUL 13 2005

NCZ028-131930-
EDGECOMBE-
233 PM EDT WED JUL 13 2005

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EDGECOMBE COUNTY
THROUGH 330 PM EDT...

AT 233 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM LEGGETT TO 6 MILES
SOUTHWEST OF CONETOE...MOVING EAST AT 15 MPH.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
TARBORO...PRINCEVILLE...SPEED...LEGGETT...AND CONETOE

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. SOME ROADS
THAT MAY EXPERIENCE FLOODING INCLUDE U.S. HIGHWAYS 258 AND 64...AND
NC HIGHWAY 43.

DGS
Special weather statement, Jul 13, 3:56 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT WED JUL 13 2005

NCZ042-077-078-089-132100-
HARNETT-JOHNSTON-SAMPSON-WAYNE-
356 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS SECTIONS OF
JOHNSTON...WAYNE...HARNETT AND SAMPSON COUNTIES THROUGH 500 PM EDT...

AT 356 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HOBBTON...OR ABOUT 9 MILES NORTH OF CLINTON...MOVING EAST AT 5 MPH.
OTHER STRONG STORMS WERE LOCATED BETWEEN BENSON AND CLAYTON...AND
NEAR NEWTON GROVE.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH
CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:59 PM EDTFlash Flood WarningRAHSampson91 min
Jul 13, 5:01 PM EDTSevere Thunderstorm WarningRAHWake32 min
Jul 13, 5:12 PM EDTSevere Thunderstorm WarningRAHCumberland33 min
Jul 13, 5:23 PM EDTSevere Thunderstorm WarningRAHHarnett37 min
Jul 13, 5:40 PM EDTSevere Thunderstorm WarningRAHCumberland22 min
Jul 13, 6:55 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.